MAUDE Adverse Event Report: TEM INNOVATIONS GMBH ROTEM SIGMA SYSTEM; WHOLE BLOOD HAEMOSTASIS SYSTEM

TEM INNOVATIONS GMBH ROTEM SIGMA SYSTEM; WHOLE BLOOD HAEMOSTASIS SYSTEM
Catalog Number 000211000
Medical Device Problem Code Failure to Obtain Sample (2533)
Health Effect - Clinical Codes Insufficient Information (4580); No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 10/18/2023
Type of Reportable Event Malfunction
Event or Problem Description
On the 18th of october, in a hospital in (b)(6), a patient sample could not be analyzed with rotem sigma system due to an error which was displayed in the system.The patient was in a critical condition after being stuck under a garbage truck.Patient arrived at the hospital at about 8:35am and a massive transfusion protocol was initiated.The sample for the rotem sigma instrument arrived at about 10:40am.There were no visual problems with the sample in the tube, the quantity was sufficient.During the transfer of the sample from the tube into the cartridge, the instrument was not able to detect the sample and aborted the measurement (draw_blood_2 error message shown on screen).The physician decided to give fibrinogen (without results from rotem sigma) on top of the transfusion protocol.A new sample was requested, however for the second sample the instrument aborted the measurement again with the same error message (11:12am).Customer contacted werfen which recommended to perform quality control (qc) which passed at 13:02.The hospital staff also performed a test with a sample of another normal patient without an error of the rotem sigma (no time given).Total amount of blood/ transfusion given: - 16 units transfusion.- 10 units plasma.- 1 unit platelets.- + fibrinogen.The patient died at 13:55.Death is not directly linked but the rotem sigma instrument gave the following error two times: draw_blood_2.Transfusion was done without rotem sigma, however this was not according to the protocol of the hospital.
 
Additional Manufacturer Narrative
Preliminary results of the investigation: 1) review of hospital transfusion protocol (ask for english transfusion protocol).2) review of error description draw_blood_2.3) liquid qc controls passed.4) sample of normal patient with no error (clarification requested about used sample).5) system was checked with system qc cartridge, no error occurred.This information shows no obvious error for the rotem sigma instrument and reagents checked by qc cartridge, qc test and a normal patient sample.Draw blood error is displayed after blood is drawn into the cartridge.Customer reported no visual problems with the tube.A sample was carefully re-drawn, again no visual problems with the tube or underfilling.Review of the log file indicated that the instrument identified a bubble in the sample.Investigation is on-going.Following investigation was initiated with the customer (investigation is in progress at date of reporting): 1) check of the performance of cartridge lots used for all samples including the critical patient sample on date of occurrence.2) check of the performance of the rotem sigma system by reviewing the maintenance history.3) the customer was contacted to obtain more information about the samples analyzed and the blood collection system for this critical patient sample for which the system blood error occurred.4) consultation with the medical director.The failure to obtain a rotem reading did not cause or contribute to injury due to the garbage truck accident and subsequent death, according to the treating physician.A follow-up report will be submitted upon completion of the investigation.
 
Event or Problem Description
The incident occurred in kortrijk, belgium, incorrectly reported as groningen, belgium in the inital mdr.
 
Additional Manufacturer Narrative
Preliminary results of the investigation showed no obvious error for the rotem sigma instrument and reagents checked by qc cartridge, qc test and a normal patient sample.Draw blood error is displayed after blood is drawn into the cartridge.Customer reported no visual problems with the tube.A sample was carefully re-drawn, again no visual problems with the tube or underfilling.Review of the log file indicated that the instrument identified a bubble in the sample.Investigation is on-going.Following investigation was initiated with the customer: 1) check of the performance of cartridge lots used for all samples including the critical patient sample on date of occurrence.2) check of the performance of the rotem sigma system by reviewing the maintenance history.3) the customer was contacted to obtain more information about the samples analyzed and the blood collection system for this critical patient sample for which the system blood error occurred.4) consultation with the medical director.The failure to obtain a rotem reading did not cause or contribute to injury due to the garbage truck accident and subsequent death, according to the treating physician.A cross-functional team investigated the complaint to identify its root cause.The instrument, the cartridge and the sample have been investigated for contribution to the failure mode.The investigation of the rotem sigma instrument (serial number 10248) revealed that for both measurements, the optical in process control detected a discontinuity in the sample flow.The investigation of the cartridge lot (s230402) reported in the complaint showed that all in-process controls were performed and that specifications have been met.Tools used for the in-process controls have been verified for their successful maintenance.Based on the reviewed information, neither the rotem sigma instrument nor the cartridge contributed to the failure mode.The investigation of the sample revealed that a draw technique had to be used by the user to retrieve a sample from the patient which is outside of the sample collection tubes intended use.The used draw method led to unintended waste of sample volume during the attachment of the tube to the cartridge, and therefore led to insufficient sample volume for the rotem measurement.The rotem sigma correctly detected a discontinuity in the sample flow.Results of the investigation indicated that the device performed according to its intended use.

Brand Name
ROTEM SIGMA SYSTEM
Common Device Name
WHOLE BLOOD HAEMOSTASIS SYSTEM
Manufacturer (Section D)
TEM INNOVATIONS GMBH
15 martin-kollar-strasse
munich, 81829
GM  81829
Manufacturer (Section G)
TEM INNOVATIONS GMBH
15 martin-kollar-strasse
munich, 81829
GM   81829
Manufacturer Contact
anuja khan
180 hartwell road
bedford, MA 01730
MDR Report Key18161301
Report Number3005792925-2023-00001
Device Sequence Number7247244
Product Code JPA
UDI-Device Identifier04260160470372
UDI-Public04260160470372
Combination Product (Y/N)N
Initial Reporter CountryBE
PMA/510(K) Number
K201440
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Health Professional
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 12/19/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue Number000211000
Was Device Available for Evaluation? Yes
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 10/20/2023
Supplement Date Received by Manufacturer10/20/2023
Initial Report FDA Received Date11/17/2023
Supplement Report FDA Received Date12/19/2023
Was Device Evaluated by Manufacturer? (Y/N) Yes
Is the Device Labeled for Single Use? (Y/N) No
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Unknown
Patient Sequence Number1
Outcome Attributed to Adverse Event Other;
Patient Age23 YR
Patient SexFemale
Patient Weight70 KG